|Wasting from PCP or from HIV?
Jul 5, 2001
I was recently diagnosed with pneumocystis pneumonia, my first HIV-related sickness in the twenty years since I was infected. I've felt sick with the PCP for three months (fever and cough), and began losing weight over the last month, about fifteen pounds total. My doctor tells me I'm wasting from HIV, but couldn't it pretty much be from the PCP infection? Prior to the PCP, my weight was stable. I'm hoping that once I get the PCP under control, my weight will normalize, but my doctor is making it sound like there's no chance of that. What do you think?
Response from Dr. Feinberg
People frequently lose weight with PCP, but it's not possible to tease out how much of that is due to the PCP itself and how much having advanced HIV contributes to it. Nonetheless, I think you doctor has given you too grim a view-- it is more than possible to gain weight after having PCP.
Crusting with HIV rash?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.